Washington, 2015

High Wind in Washington, December 8, 2015

December 8, 2015 · NWS SEW · 1 event in 1 county or zone

Ferndale had brief high wind.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Ferndale had brief high wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Dec 8, 3:45 AM PST, 4 hours 1 minute earlier.

Area forecast discussion, Dec 8, 3:45 AM PST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
345 AM PST TUE DEC 8 2015

.SYNOPSIS...A STRONG PACIFIC FRONTAL SYSTEM WILL BRING RAIN AND WIND
WITH HIGH SNOW LEVELS TODAY. A WAVE DEVELOPING ON THE FRONT WILL
GIVE ANOTHER ROUND OF RAIN AND WIND TO THE AREA TONIGHT. COOLER AND
SHOWERY WEATHER WILL CONTINUE WEDNESDAY THROUGH EARLY NEXT WEEK AS A
SERIES OF SYSTEMS MOVE ACROSS THE AREA.

&&

.SHORT TERM...A 165 KT 300 MB JET IN THE CENTRAL PACIFIC ALONG ABOUT
45 N LATITUDE IS MARCHING EASTWARD AND WILL SEND SYSTEMS INTO THE
AREA INTO THE MIDDLE OF THE WEEK. WHILE FORECAST MODELS AGREE THAT
CONDTITIONS WILL BE QUITE ACTIVE FOR THE NEXT SEVERAL DAYS...THEY AR
HAVING PROBLEMS WITH THE DEVELOPMENT...TRACK...AND TIMING OF
INDIVIDUAL FEATURES. THIS LEADS TO A LOW CONFIDENCE FORECAST OF
POTENTIALLY HIGH IMPACT EVENTS...A BAD COMBINATION.

FIRST FOR TODAY...A WARM FRONT EXTENDS FROM THE NORTH OREGON COAST
INTO A TRIPLE POINT LOW NEAR 50N 130W WITH A TRAILING COLD FRONT
EXTENDING FROM THE LOW SOUTHWESTWARD. WHILE MODELS HAVE GENERALLY
BACKED OFF ON THE STRENGTH OF THE WIND ALONG THE WASHINGTON COAST
THIS MORNING THROUGH EARLY THIS AFTERNOON...PRESSURE GRADIENTS
CONTINUE TO INCREASE WITH THE APPROACH OF THE FRONTAL SYSTEM AND
GRADIENTS WILL PEAK BETWEEN 17Z AND 20Z. WILL CONTINUE THE HIGH WIND
WARNING FOR THE COAST THROUGH 1 PM THIS AFTERNOON ALONG THE
COAST...BUT THE MORNING FORECASTER MAY BE ABLE TO LOWER IT TO A WIND
ADVISORY. THE PRESSURE GRADIENTS IN THE INLAND VALLEYS INCREASE THIS
MORNING THROUGH MID AFTERNOON AS THE WAVE W OF VANCOUVER ISLAND
MOVES BY TO THE NORTH...SO THE WIND ADVISORY FOR THE NORTH INTERIOR
TODAY WAS EXPANDED SOUTHWARD TO INCLUDE ALL OF THE LOWLANDS DOWN TO
THE SOUTHWEST INTERIOR.

THE INSTANT OCCLUSION NOW NEAR 145W DEVELOPS TO A 985 TO 990 MB LOW
AND TRACKS TO SOMEWERE BETWEEN THE N WASHINGTON COAST TO NORTHERN
VANCOUVER ISLAND. THE NAM AND GFS20 SOLUTIONS SUGGEST HIGH WIND ON
THE CENTRAL OR NORTH COAST LATER THIS EVENING INTO EARLY WED
MORNING. A HIGH WIND WATCH WAS ISSUED FOR THE COAST FOR LATER THIS
EVENING THROUGH EARLY WED MORNING. THE WAVE WILL HANG THE FRONT UP
OVER THE AREA AND RESULT IN ANOTHER ROUND OF HEAVY RAINFALL TONIGHT.
SEE THE HYDROLOGY SECTION FOR THE IMPACT OF THE RAINFALL TODAY AND
TONIGHT ON AREA RIVERS.

THE FRONT DROPS SOUTHEAST OF THE AREA WED MORNING AND RESULTS IN A
COOLER AND SHOWERY AIR MASS OVER THE AREA THAT WILL PERSIST INTO WED
EVENING.

ANOTHER LOW...THIS ONE A DEEP 955 TO 965 MB LOW...WILL FORM NEAR 47N
150W WED AFTERNOON AND MOVE ENE TO OFF NW VANCOUVNER ISLAND THEN
FILL AS IT MOVES ESE TO SOMEWHERE BETWEEN CENTRAL BC AND NW OREGON-
WOW...THAT IS CONFIDENT...ON FRI. THIS LOW WILL BE WEAKENING AS IT
MOVES IN REDUCING THE THREAT FOR HIGH WIND AND HEAVY RAIN. BUT THERE
WILL BE A THREAT OF COASTAL FLOODING ON THE COASTAL ZONES AROUND
HIGH TIDE THU AS HIGH WAVES AND LOW PRES COMBINE WITH POSTIVE TIDAL
ANOMALIES THERE. SEE THE MARINE SECTION BELOW. ALBRECHT

.LONG TERM...A COOL AND SHOWER AND BREEZY PERIOD IS EXPECTED FRIDAY
THROUGH EARLY NEXT WEEK AS A SERIES OF SYSTEMS MOVE THOUGH THE AREA.
NO CHANGES WERE MADE TO THE PREVIOUS LONG TERM FORECAST. ALBRECHT

&&

.AVIATION...STRONG WESTERLY FLOW WILL CONTINUE ACROSS THE PAC NW
TODAY WITH RAIN ACROSS WESTERN WA. THE AIR MASS IS MOIST AND STABLE
WITH LOW-END VFR OR MVFR CONDITIONS EXPECTED. EXPECT GUSTY SOUTH
WINDS ALONG THE COAST AND INTERIOR TODAY. RAIN WILL CONTINUE TONIGHT
AS ANOTHER SYSTEM MOVES IN. 33

KSEA...EXPECT RAIN THROUGHOUT MUCH OF THE DAY. CIGS NEAR 3000 FT BUT
LOWERING TO MVFR IN MODERATE RA. SURFACE WINDS ARE FROM THE
SOUTH...GUSTING TO 30 KT THIS AFTERNOON. 33

&&

.MARINE...GALE FORCE WINDS ARE LIKELY OVER MUCH OF THE WATERS TODAY.
A WARM FRONT WILL LIFT NORTH THROUGH WESTERN WA EARLY THIS
MORNING...FOLLOWED BY A COLD FRONT THIS AFTERNOON. WINDS WILL
BRIEFLY EASE THIS EVENING...THEN INCREASE AGAIN OVERNIGHT AS A
SURFACE LOW TRACKS NORTH OVER THE COASTAL WATERS. THIS SYSTEM WILL
PUSH ANOTHER COLD FRONT INLAND EARLY WEDNESDAY. A STRONG PACIFIC
FRONTAL SYSTEM WILL IMPACT THE REGION ON THURSDAY FOR MORE GALES AND
SEAS BUILDING TO 25 TO 30 FEET.

THE TIDAL ANOMALIES CONTINUED TO RUN ABOUT 1.5 FEET. EXPECT THE
TIDES TO CONTINUE RUNNING HIGHER THAN THE PREDICTION THE NEXT
SEVERAL DAYS TO THE EFFECTS OF PERSISTENT LOW PRESSURE. A COASTAL
FLOOD WATCH MAY BE NEEDED FOR THE COAST ON THU IF THE WAVE WATCH
MODEL CONTINUES TO ADVERTISE LARGE SWELLS OF 25 TO 30 FEET REACHING
THE COAST LATE THU. 33

&&

.HYDROLOGY...ANOTHER FRONTAL SYSTEM MOVING INTO WESTERN WASHINGTON
WILL BRING AN ADDITIONAL 4 TO 10 INCHES OF RAIN TO THE MOUNTAINS BY
WEDNESDAY MORNING. SNOW LEVELS WILL RISE TO 7000 TO 8000 FEET LATER
TODAY INTO TONIGHT BEFORE SLOWLY FALLING ON WEDNESDAY.

THESE RAINFALL AMOUNTS IN THE MOUNTAINS WILL PRODUCE FLOODING ON A
MAJORITY OF THE RIVERS IN WESTERN WASHINGTON. THE LATEST COMPUTER
MODELS ARE ABOUT SIX HOURS SLOWER IN DROPPING THE FRONT SOUTH INTO
OREGON LATE TONIGHT INTO EARLY WEDNESDAY MORNING. THE ADDITIONAL
RAINFALL OVER THE CENTRAL AND SOUTHERN PORTION OF THE AREA BRINGS UP
THE POSSIBILITY OF MAJOR FLOODING ON THE MAIN STEM RIVERS FROM THE
SNOHOMISH BASIN SOUTHWARD BEGINNING WEDNESDAY AND CONTINUING INTO
WEDNESDAY NIGHT. MINOR TO MODERATE FLOODING IS FORECAST ON MOST OF
THE REMAINDER OF THE RIVERS THAT FLOW OFF THE OLYMPICS AND THE WEST
SLOPES OF THE CASCADES...AS WELL AS THE UPPER REACHES OF THE
CHEHALIS AND ITS TRIBUTARIES THE NEWAUKUM AND SKOOKUMCHUCK. FLOODING
COULD BEGIN AS EARLY AS THIS AFTERNOON...BUT IT LOOKS NOW LIKE MOST
OF THE FLOODING WILL BEGIN TONIGHT INTO WEDNESDAY.

THE EXCEPTION TO THIS IS THE SKOKOMISH RIVER WHICH REMAINS ABOVE
MAJOR FLOOD STAGE THIS MORNING AND WILL STAY ABOVE MAJOR FLOOD STAGE
THROUGH WEDNESDAY MORNING.

THE FLOOD WATCH REMAINS IN EFFECT FOR MOST OF THE AREA THIS MORNING.
FELTON

&&

.SEW WATCHES/WARNINGS/ADVISORIES...

WA...FLOOD WATCH FROM 6 AM PST THIS MORNING THROUGH WEDNESDAY
     AFTERNOON FOR ADMIRALTY INLET AREA-BELLEVUE AND VICINITY-
     CASCADES OF PIERCE AND LEWIS COUNTIES-CASCADES OF SNOHOMISH
     AND KING COUNTIES-CASCADES OF WHATCOM AND SKAGIT COUNTIES-
     CENTRAL COAST-EAST PUGET SOUND LOWLANDS-EASTERN STRAIT OF
     JUAN DE FUCA-EVERETT AND VICINITY-HOOD CANAL AREA-LOWER
     CHEHALIS VALLEY AREA-NORTH COAST-OLYMPICS-SEATTLE AND
     VICINITY-SOUTHWEST INTERIOR-TACOMA AREA-WESTERN SKAGIT
     COUNTY-WESTERN STRAIT OF JUAN DE FUCA-WESTERN WHATCOM
     COUNTY.

     WIND ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR ADMIRALTY INLET
     AREA-BELLEVUE AND VICINITY-BREMERTON AND VICINITY-EAST
     PUGET SOUND LOWLANDS-EVERETT AND VICINITY-HOOD CANAL AREA-
     SAN JUAN COUNTY-SEATTLE AND VICINITY-SOUTHWEST INTERIOR-
     TACOMA AREA-WESTERN SKAGIT COUNTY-WESTERN WHATCOM COUNTY.

     HIGH WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR CENTRAL
     COAST-NORTH COAST.

     HIGH WIND WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR
     CENTRAL COAST-NORTH COAST.

PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 AM PST WEDNESDAY FOR
     GRAYS HARBOR BAR.

     GALE WARNING UNTIL 4 AM PST WEDNESDAY FOR COASTAL WATERS FROM
     CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-COASTAL WATERS
     FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-COASTAL WATERS
     FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-COASTAL
     WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
     COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10
     TO 60 NM-COASTAL WATERS FROM POINT GRENVILLE TO CAPE
     SHOALWATER OUT 10 NM.

     GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR ADMIRALTY INLET-
     EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-NORTHERN
     INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-PUGET SOUND
     AND HOOD CANAL-WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE
     FUCA.

     SMALL CRAFT ADVISORY UNTIL 10 PM PST THIS EVENING FOR CENTRAL
     U.S. WATERS STRAIT OF JUAN DE FUCA.

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

In the hours before

Special weather statement, Dec 8, 3:46 AM PST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
346 AM PST TUE DEC 8 2015

WAZ515>517-090000-
WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST-
346 AM PST TUE DEC 8 2015

...LARGE OCEAN WAVES MAY IMPACT THE WASHINGTON COAST ON
THURSDAY...

LARGE OCEAN SWELLS OF 25 TO 30 FEET MAY IMPACT THE COAST ON
THURSDAY. WAVES THIS LARGE COULD NOT ONLY LEAD TO BEACH EROSION
AND HIGH SURF BUT ALSO TO COASTAL FLOODING. TYPICALLY...COASTAL
FLOODING OCCURS ON THE COAST WHEN WAVES ARE 25 FEET OR HIGHER.

IN ADDITION TO THE POTENTIAL FOR LARGE WAVES...TIDES WILL ALSO
CONTINUE RUNNING HIGHER THAN PREDICTED. IF THE OCEAN WAVES END UP
BEING AS LARGE AS FORECAST AND IF THEY OCCUR DURING THE TIME OF
HIGH TIDE...THIS WOULD ALLOW SEAWATER TO REACH FARTHER INLAND.

STAY TUNED TO THE LATEST UPDATES FROM THE NATIONAL WEATHER
SERVICE IN SEATTLE ON THIS POTENTIALLY SIGNIFICANT EVENT.

WWW.WEATHER.GOV/SEATTLE
Special weather statement, Dec 8, 3:47 AM PST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
347 AM PST TUE DEC 8 2015

WAZ503-504-506-507-509-511-512-515>517-555-556-558-559-091200-
WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-WESTERN SKAGIT COUNTY-
EVERETT AND VICINITY-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-EAST PUGET SOUND LOWLANDS-
BELLEVUE AND VICINITY-SEATTLE AND VICINITY-BREMERTON AND VICINITY-
347 AM PST TUE DEC 8 2015

...HEAVY RAINFALL TODAY THROUGH WEDNESDAY WILL LEAD TO AN
INCREASED THREAT OF LANDSLIDES IN WESTERN WASHINGTON...

RAINFALL OF ONE TO TWO INCHES SINCE SUNDAY HAS INCREASED SOIL
MOISTURE TO HIGH LEVELS ACROSS WESTERN WASHINGTON. HEAVY RAINFALL
OF TWO TO FOUR INCHES IS LIKELY THROUGH WEDNESDAY MORNING. THIS
AMOUNT OF RAIN WILL PUT EXTRA PRESSURE ON STEEP SLOPES...LEADING
TO AN INCREASED THREAT OF LANDSLIDES.

FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT
WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN
FOR THE LINKS TO THE LANDSLIDE INFORMATION PAGES.

TO REPORT LANDSLIDES TO THE STATE FOR TABULATION...GO TO THE
WASHINGTON STATE LANDSLIDE RISK WEB PAGE AND THE LINK FOR
REPORTING.

ALBRECHT
WWW.WEATHER.GOV/SEATTLE

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Whatcom County

When
December 8, 7:46 AM PST to 9:46 AM PST
Where
Western Whatcom County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Ferndale had 30 mph gusting to 62 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605129.